Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Jackson, MS

January 2, 2020Adams County, Franklin County, Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 2, 2020, 2:41 PM CST for Adams County, Franklin County, Jefferson County, Mississippi. It was in force for 49 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2020, 2:41 PM CST (20:41 UTC)
Expired
Jan 2, 2020, 3:30 PM CST
In force
49 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, MS, Franklin County, MS, Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 146 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 2:45 PM CSTTSTM WND DMG1 W Morgantown, MSTREE DOWN NEAR TRIUMPH LANE NEAR MARTIN LUTHER KING STREET.
Jan 2, 2:45 PM CSTTSTM WND DMG2 Nw Morgantown, MSTREE DOWN NEAR BROADMOOR AND MARTIN LUTHER KING STREET.
Jan 2, 2:46 PM CSTTSTM WND DMG1 Ne Natchez, MSTREE DOWN NEAR LIBERTY ROAD AND EAST FRANKLIN.
Jan 2, 2:48 PM CSTTSTM WND DMG4 Ese Cloverdale, MSTREE DOWN NEAR KINGSTON ROAD AND OGDEN ROAD.
Jan 2, 2:48 PM CSTTSTM WND DMG4 N Sibley, MSTREE DOWN ON LOWER WOODVILLE ROAD JUST PAST JASPER.
Jan 2, 2:53 PM CSTTSTM WND DMG4 Sse Morgantown, MSTREE DOWN ON LIBERTY ROAD NEAR LAGRANGE.
Jan 2, 3:22 PM CSTTSTM WND DMG1 N Stanton, MSA TREE DOWN ACROSS THE NATCHEZ TRACE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 439 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
439 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS54 KJAN 022041
SVRJAN
MSC001-037-063-022130-
/O.NEW.KJAN.SV.W.0001.200102T2041Z-200102T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
241 PM CST Thu Jan 2 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Jefferson County in southwestern Mississippi...
  Northwestern Franklin County in southwestern Mississippi...
  Northeastern Adams County in southwestern Mississippi...

* Until 330 PM CST.

* At 240 PM CST, a severe thunderstorm was located over Natchez,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Stanton and Cranfield around 250 PM CST.
  Stampley and Church Hill around 255 PM CST.
  Mcnair around 300 PM CST.
  Fayette around 305 PM CST.
  Red Lick and Lorman around 310 PM CST.
  Blue Hill around 315 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3140 9142 3153 9152 3154 9144 3158 9140
      3160 9142 3159 9149 3161 9152 3163 9152
      3165 9150 3161 9144 3162 9140 3172 9139
      3175 9134 3175 9127 3176 9126 3177 9127
      3177 9131 3187 9113 3184 9092 3169 9079
TIME...MOT...LOC 2040Z 239DEG 49KT 3157 9138 

HAIL...<.75IN
WIND...60MPH
 
$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 11:47 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 2, 11:47 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1147 AM CST Thu Jan 2 2020

...HEAVY RAIN AND SEVERE STORMS POSSIBLE TODAY AND TONIGHT...

.UPDATE...
Updated for forecast and 18Z aviation discussion

Brief break in progress for some portions of Central Mississippi
this morning. However, new convection starting to get a little
more cellular and not going to shift the forecast too far away
from current trends. Still a concern for severe weather as the
afternoon/evening progresses. Minimal surface based instability
involved again, but the shear will make up for it. Plenty of
moisture streaming into the region to result in some pretty
efficient rainfall, and flooding will be a concern through
tonight. Only minor updates to the forecast for now.

&&

.AVIATION...
18Z TAF discussion:
Models and trends pointing to a continued IFR/LIFR forecast. Cigs
just too low, even in areas where the vis improves. Continuing the
low and LIFR/IFR through the overnight...with the lowest visbys in
the southeast. Rainfall and thunderstorms likely to continue
through the pd with enhanced moisture in the boundary layer
keeping the low cigs in place through the morning. Model guidance
has hinted at the possibility of improving conditions by the end
of the pd, but not enough confidence to begin that trend as of
yet.

&&

.DISCUSSION...
Today and Tonight: Local radars were already lit up early this
morning with widespread light to moderate rain across the CWA. A few
thunderstorms were also noted to our southwest over southern
Louisiana. Rainfall rates and the chance for thunderstorms will
continue to increase from the southwest as the day progresses. The
once closed low over the Baja region will be lifting across our
region today as a northern stream shortwave drops over the Southern
Plains deepening an upper level trough to our west. The initial
shortwave will support a surface low noted near the Texas/Louisiana
coast that will move northeast across our CWA today. Strengthening
wind fields associated with these features will increase deep
moisture back across our CWA and set up the potential for very heavy
rainfall today and tonight that could result in flash flooding as
well as minor to moderate river flooding. Overall, the consensus of
the axis of heavy rainfall has not moved much from previous thinking
and generally remains along the Natchez Trace where 3-5 inches with
locally higher amounts are expected. Lighter amounts of 1-3 inches
are expected to our northwest and southeast. A Flash Flood Watch
will remain in effect for most of our CWA through Friday morning. In
addition to the heavy rainfall threat, isolated severe storms will
be possible over all except our northwest most zones with the
greatest chance of severe storms expected south of Interstate 20
where a Slight Risk has been outlooked. Damaging wind gusts will be
the primary threat but a few tornadoes will be possible especially
over our southeast. The threat for severe storms will start out in
the southwest this morning and continue across the remainder of the
CWA this afternoon and evening; ending as the cold front shifts
east. Although rain chances will continue Friday, the potential for
heavy rainfall will also decrease from the west tonight. /22/

Friday through Wednesday:

Rain chances will linger across the forecast area Friday and into
Friday night as the upper-level shortwave trough axis slowly pulls
east of the region and is overtaken by a northern stream low
pressure system diving from the Northern Plains to the Midwest. This
second feature will push a cold front through our area during the
day on Friday, and keep the chance for light rain in the forecast.
As cooler temperatures build in aloft with the low, cannot entirely
rule out some isolated instances of thunder especially in the north,
but will keep mention out of the forecast for now. Gusty winds also
can be expected in the wake of the cold front on Saturday, with
current indications being for some gusts up to 20 to 30 mph mixing
down to the surface during the daytime. Calm, clear conditions
beneath the post-frontal surface high should allow for temperatures
to dip near freezing Sunday morning for most locations, and some
frost will be possible in the early morning hours.

Moderating temperatures for early next week as mid-level heights
rise beneath a ridge, and then some low end chances for precip
return the forecast as another shortwave is expected to cross the
country before midweek. There is some spread among the model
guidance as to the exact timing and depth of the wave as
it comes across the Rockies, but Monday night into Tuesday are the
most likely periods to see some additional light rain and another
frontal passage to cool temperatures again. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  56  65  41 /  97  97  72  42
Meridian      73  58  65  43 /  90  92  94  44
Vicksburg     64  54  66  41 /  99  97  55  35
Hattiesburg   75  60  66  44 /  85  92  85  27
Natchez       70  55  66  41 /  99  97  50  28
Greenville    58  53  61  39 /  99  87  61  41
Greenwood     61  53  63  39 / 100  97  74  52

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Friday morning for MSZ019-025>057-
     059>065.

LA...Flash Flood Watch through Friday morning for LAZ009-016-023>026.

AR...None.

&&

HJS
Hazardous weather outlook, Jan 2, 11:29 AM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1129 AM CST Thu Jan 2 2020

ARZ074-075-LAZ007-008-015-MSZ018-019-025-034-031730-
Ashley-Chicot-Morehouse-West Carroll-Richland-Bolivar-Sunflower-
Leflore-Washington-
1129 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi, and
northwest Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Today through tonight, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ016-MSZ027>030-032-035-036-040>042-031730-
Madison LA-Carroll-Montgomery-Webster-Clay-Choctaw-Humphreys-
Holmes-Issaquena-Sharkey-Yazoo-
1129 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today through tonight, areas of flash flooding likely and some
roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ024-025-MSZ031-033-037>039-043-044-047-048-053-031730-
Catahoula-Tensas-Lowndes-Oktibbeha-Attala-Winston-Noxubee-
Madison MS-Leake-Warren-Hinds-Claiborne-
1129 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and
southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Today through tonight, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds from 60
to 70 mph and hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today through tonight, areas of flash flooding likely and some
roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ009-023-031730-
East Carroll-Franklin LA-
1129 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today through tonight, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ026-MSZ045-046-049>052-054>057-059>064-031730-
Concordia-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale-Copiah-
Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-
1129 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, south
central Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

Today through tonight, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds from 60
to 70 mph and hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today through tonight, areas of flash flooding likely and some
roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, weak trees and limbs may break and fall due to sustained
winds up to 20 mph and wind gusts around 30 mph. High profile
vehicles could also be affected.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ058-065-066-072>074-031730-
Clarke-Covington-Jones-Marion-Lamar-Forrest-
1129 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

Today through tonight, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds from 60
to 70 mph and hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/2.png)

Today through tonight, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, weak trees and limbs may break and fall due to sustained
winds up to 20 mph and wind gusts around 30 mph. High profile
vehicles could also be affected.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ026-031730-
Grenada-
1129 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of north central
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Today through tonight, areas of flash flooding likely and some
roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

15

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 7:34 PM CSTRiver Flood WarningJANLowndes5 days
Jan 1, 8:00 PM CSTRiver Flood WarningJANClarke5 days
Jan 2, 3:15 PM CSTSpecial Weather StatementJANClaiborne, Hinds45 min
Jan 2, 4:16 PM CSTSpecial Weather StatementJANHinds29 min
Jan 2, 4:27 PM CSTFlash Flood WarningJANAdams, Jefferson3 hr
Jan 2, 5:04 PM CSTFlash Flood WarningJANHinds, Madison3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.